Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 235, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 21, 2017, 7:22 PM MDT for Yuma County, Colorado. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2017, 7:22 PM MDT (01:22 UTC)
- Expired
- Jul 21, 2017, 7:42 PM MDT
- In force
- 20 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Yuma County, CO
The radar
The Goodland radar (KGLD), 67 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 1.4 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -150 J/kg
- Mixed-layer LCL
- 2539 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
862
WUUS53 KGLD 220122
SVRGLD
COC125-220215-
/O.NEW.KGLD.SV.W.0235.170722T0122Z-170722T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
722 PM MDT FRI JUL 21 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Southeastern Yuma County in northeastern Colorado...
* Until 815 PM MDT
* At 722 PM MDT, a severe thunderstorm was located 12 miles north of
Bonny Reservoir, and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southeastern Yuma County.
This includes Highway 385 between mile markers 216 and 234.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3982 10209 3968 10220 3976 10248 3998 10227
TIME...MOT...LOC 0122Z 125DEG 3KT 3979 10224
HAIL...1.00IN
WIND...60MPH
$$
Husted1 follow-up statement
039
WWUS53 KGLD 220142
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
742 PM MDT FRI JUL 21 2017
COC125-220152-
/O.CAN.KGLD.SV.W.0235.000000T0000Z-170722T0215Z/
Yuma CO-
742 PM MDT FRI JUL 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN YUMA COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
LAT...LON 3982 10209 3968 10220 3976 10248 3998 10227
TIME...MOT...LOC 0138Z 125DEG 3KT 3980 10226
$$
HustedWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 5:48 PM MDT, 1 hour 34 minutes earlier.
Area forecast discussion, Jul 21, 5:48 PM MDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
548 PM MDT Fri Jul 21 2017
.SHORT TERM...(This evening through Saturday)
Issued at 227 PM MDT Fri Jul 21 2017
Latest upper air analysis shows the ridge continuing its slow
progression eastward. Minor disturbances continue to develop along
its northwest periphery and rotate around the ridge. At the surface
a pre-frontal trough was bisecting the Tri-State Area from southwest
to northeast. This feature was also a moisture boundary due to dew
points falling 10-15 degrees north of the trough. The light
convergence along the feature has allowed cumulus clouds to develop.
As the afternoon progresses lift will gradually increase over the
trough, which should allow a broken line of storms to form. Further
west am expecting storms to begin forming west of the forecast area
and slowly build east. By late afternoon storms will be moving into
the forecast area from the west along a weak cold front and upper
level short wave trough. As the storms approach strong outflow
winds are likely due to the very dry nature of the environment below
the cloud base. These winds will help speed up the passage of the
cold front. Models are split as to where the best threat for
damaging winds will be, either over the southwest or northwest. Due
to the storm coverage expected over the northwest half of the
forecast area, would anticipate this being the more likely area for
damaging wind gusts. However the resulting outflow winds will
effect the west half of the forecast area. Current wind forecast is
likely underdone, but was unsure how high to go with the winds.
These winds may also spread further east than currently forecast.
This evening the storm activity will increase over the northwest
part of the forecast area as the upper level short wave trough moves
in from the west. The biggest threat with these storms will
continue to be damaging winds. The threat will have a short window,
only two or three hours before ending as all the storm activity
cools the environment and reduces the risk for damaging winds. Storm
activity will end an hour or so after midnight if not before.
Meanwhile the cold front will washout.
Saturday another upper level short wave trough will deepen over the
northwest corner of the forecast area in the morning. As the day
progresses the cold front will become more defined over the northern
part of the forecast area. During the afternoon the upper level
short wave trough will begin moving to the southeast. As it does so
the cold front will accompany it. These two features will cause
storm activity to spread to the southeast in the late afternoon.
.LONG TERM...(Saturday night through Friday)
Issued at 227 PM MDT Fri Jul 21 2017
Saturday night-Monday: Cold front pushes south of our area and
stalls out. Will continue to see chances for showers and
thunderstorms through the period. While the area is not highlighted
for any severe threat, some strong to severe storms will be
possible. Stalled front begins to lift out of the area from west to
east as a warm front on Monday.
Tuesday-Wednesday: Models are in a little better agreement for this
period. With upper level ridging building into the area, expect
temperatures to warm to well above normal levels. Areas in eastern
portions of the CWA will once again be in the low 100s. Will have
chance of PoPs in western areas Wednesday and Wednesday Night.
Thursday-Friday: Models differ in this period. Low confidence in any
solution at this point. Could see precipitation both days. If GFS
solution is correct, temps will continue to above normal on Thursday
before cooling some on Friday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 541 PM MDT Fri Jul 21 2017
VFR at both TAF sites through the period. The combination of a
weak cold front and outflow from Colorado convection will result
in winds becoming northwest after around 03Z-05Z, gradually
becoming north and northeast late tonight into Saturday.
Convection developing over Colorado is expected to remain north
and west of KGLD this evening. Storms will approach KMCK this
evening but confidence not high enough to include mention in the
TAF at this time.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 8 PM CDT this evening for KSZ002>004-015-016.
CO...NONE.
NE...Heat Advisory until 7 PM MDT /8 PM CDT/ this evening for
NEZ079>081.
&&
SHORT TERM...JTL
LONG TERM...SME
AVIATION...DLFHazardous weather outlook, Jul 21, 2:30 PM MDT, 4 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 230 PM MDT Fri Jul 21 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-222030- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 230 PM MDT Fri Jul 21 2017 /330 PM CDT Fri Jul 21 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... Heat Index values will range from 102 to 105 east of a line from Haigler, Nebraska to Hoxie, Kansas this afternoon. A broken line of thunderstorms will exist along a southwest to northeast line this afternoon across the Tri-State Area. Damaging winds will be the main threat with these storms this afternoon. The line of storms will come to an end early this evening. Scattered thunderstorms will stretch from Northeast Colorado across far Northwest Kansas into Southwest Nebraska late this afternoon and evening. Isolated severe storms are possible with hail up to quarter size. However damaging wind gusts will be the primary threat with any storms that develop. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Jul 21, 3:21 PM MDT, 4 hours 1 minute before
Special Weather Statement National Weather Service Goodland KS 421 PM CDT FRI JUL 21 2017 NEZ081-212130- Red Willow NE- 421 PM CDT FRI JUL 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL RED WILLOW COUNTY UNTIL 430 PM CDT... At 420 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles northwest of Wilsonville, or 23 miles east of McCook, moving northeast at 10 mph. Wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Red Willow County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4007 10019 4013 10028 4024 10020 TIME...MOT...LOC 2120Z 213DEG 8KT 4015 10019 Husted
Local storm report, Jul 21, 5:02 PM MDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
502 PM MDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM TORNADO 9 NNW MCDONALD 39.90N 101.45W
07/21/2017 CHEYENNE KS LAW ENFORCEMENT
LANDSPOUT TORNADO REPORTED BY NWS EMPLOYEE, LAW
ENFORCEMENT, SPOTTERS AND PUBLIC.
&&
RHUSTEDSpecial weather statement, Jul 21, 5:10 PM MDT, 2 hours 12 minutes before
Special Weather Statement National Weather Service Goodland KS 510 PM MDT FRI JUL 21 2017 COZ090-KSZ001-002-NEZ079-080-220000- Yuma County-Rawlins-Cheyenne-Hitchcock-Dundy- 510 PM MDT FRI JUL 21 2017 ...BRIEF TORNADOES POSSIBLE... Conditions favor the potential for brief tornadoes as storms develop across the area along a stationary boundary. One tornado has already been reported north of Bird City, KS. Any tornadoes which develop are expected to pose a limited threat and are often associated with weaker storms and not seen on radar. If a tornado is spotted take necessary precautions to ensure your safety, then report it to the National Weather Service at 785-899- 7119. Local spotters are encouraged to monitor rapidly developing storms in the their area. LAT...LON 4019 10091 3957 10180 3957 10230 4019 10140 Husted
Special weather statement, Jul 21, 5:44 PM MDT, 1 hour 38 minutes before
Special Weather Statement National Weather Service Goodland KS 644 PM CDT FRI JUL 21 2017 KSZ001-220000- Cheyenne KS- 644 PM CDT FRI JUL 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEYENNE COUNTY IN NORTHWESTERN KANSAS UNTIL 700 PM CDT... At 643 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles northeast of St. Francis. This storm was nearly stationary. Half inch hail and wind gusts up to 50 mph will be possible with this storm. In addition, conditions remain favorable for brief tornadoes. Locations impacted include... St. Francis and Wheeler. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3974 10172 3980 10184 3987 10175 3981 10159 TIME...MOT...LOC 2343Z 218DEG 3KT 3980 10172 Husted
Special weather statement, Jul 21, 5:59 PM MDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Goodland KS
559 PM MDT FRI JUL 21 2017
COZ090-KSZ001-002-NEZ079-080-220100-
Yuma County-Rawlins-Cheyenne-Hitchcock-Dundy-
559 PM MDT FRI JUL 21 2017
...BRIEF TORNADOES POSSIBLE...
Conditions favor the potential for brief tornadoes as storms develop
across the area, however at this time it is unknown which if any
storm would produce a tornado. One brief tornado was reported
earlier, around 600 pm CDT, 500 pm MDT, north of Bird City, Kansas.
Any tornadoes which develop are expected to pose a limited threat
and are often associated with weaker storms and not seen on radar.
If a tornado is spotted take necessary precautions to ensure your
safety, then report it to the National Weather Service at 785-899-
7119. Local spotters are encouraged to monitor rapidly developing
storms in the their area.
LAT...LON 4019 10102 3982 10150 3957 10196 3957 10231
3988 10193 4019 10140
HustedSpecial weather statement, Jul 21, 7:17 PM MDT, 5 minutes before
Special Weather Statement National Weather Service Goodland KS 717 PM MDT FRI JUL 21 2017 COZ090-220130- Yuma County CO- 717 PM MDT FRI JUL 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY UNTIL 730 PM MDT... At 716 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles north of Bonny Reservoir. This storm was nearly stationary. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Yuma County. This includes Highway 385 between mile markers 216 and 230. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3982 10209 3967 10218 3975 10240 3993 10230 TIME...MOT...LOC 0116Z 125DEG 3KT 3979 10223 Husted
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 7:17 PM MDT | Special Weather Statement | GLD | Yuma | 13 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.